MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK RX CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK RX CORONARY DILATATION CATHETER
Catalog Number 1012453-08
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D4: the udi is unknown because the part/lot number were not provided.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the patient presented with a st elevated myocardial infarction (stemi) and the procedure was to treat the left anterior descending (lad) coronary artery.The 4.0x8 mm trek balloon dilatation catheter (bdc) separated and the distal portion remained in the anatomy.A snare was used to retrieve the separated portion.There were no adverse patient sequela.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported balloon rupture and separation were confirmed.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) stated: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.There was no damage noted to the balloon dilatation catheter (bdc) during inspection prior to use or leak noted during preparation, which suggests a product quality issue did not contribute to the reported difficulties.Based on the reported information, it is likely that the balloon interacted with the heavily calcified anatomy such that the balloon became damaged and subsequently ruptured during inflation.The difficulty reported during removal was likely the result of the ruptured balloon material catching on the patient¿s heavily calcified anatomy and subsequently force had to be used and the balloon ultimately separated.In this case, it is likely that the combination of the ifu deviation and the reported difficulty removing the device contributed to the reported separation.Additionally, seven millimeters of the distal shaft and the distal half of the balloon separated and became stuck at the lad.No snaring was required, everything was pulled out together as a unit.A new abbott nc balloon was used to complete the procedure.The investigation determined the reported balloon rupture, difficulty removing the device, foreign body in patient and serious injury/illness/impairment appear to be related to operational context.The reported separation appears to be related to use error/operational context.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.B1 - adverse event/product problem updated from product problem to adverse event/product problem.B2 - outcomes attributed to ae updated from na to required intervention.H1 - type of reportable event updated from malfunction to serious injury h6 - health effect - clinical code updated from 4582 to 2687.H6 - health effect - impact code updated from 2199 to 4614.
 
Event or Problem Description
It was reported that the patient presented with a st elevated myocardial infarction (stemi) and the procedure was to treat the left anterior descending (lad) coronary artery.The 4.0x8 mm trek balloon dilatation catheter (bdc) separated and the distal portion remained in the anatomy.A snare was used to retrieve the separated portion.There were no adverse patient sequela.Subsequent to the initially filed report it was reported the vessel was severely calcified and moderately tortuous.The balloon was inflated once and ruptured at 5 atmospheres and then during removal there was resistance with the anatomy and force was applied.Seven mm of the distal shaft and the distal half of the balloon separated and became stuck at the lad.No snaring was required, everything was pulled out together as a unit.A new abbott nc balloon was used to complete the procedure.There were no adverse patient effects and there was no clinically significant delay in the procedure.Returned device analysis identified a portion of the balloon was separated and not returned.Therefore, there is the potential the separated portion remains in the patient.No additional information was provided.
 
Additional Manufacturer Narrative
Medical device problem code 2017 - excessive force.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.Subsequent to filing the initial mdr, additional information was received; therefore, the following fields have been updated: b1 - adverse event/product problem updated from adverse event/product problem to product problem.B2 - outcomes attributed to ae updated from required intervention to na.H1 - type of reportable event updated from serious injury to malfunction.H6 - health effect - impact code 4641 removed; 2199 added.H6: medical device problem codes 1546, 1528 and 2017 added.
 
Event or Problem Description
It was reported that the patient presented with a st elevated myocardial infarction (stemi) and the procedure was to treat the left anterior descending (lad) coronary artery.The 4.0x8 mm trek balloon dilatation catheter (bdc) separated and the distal portion remained in the anatomy.A snare was used to retrieve the separated portion.There were no adverse patient sequela.Subsequent to the initially filed report it was reported the vessel was severely calcified and moderately tortuous.The balloon was inflated once and ruptured at 5 atmospheres and then during removal there was resistance with the anatomy and force was applied.Seven mm of the distal shaft and the distal half of the balloon separated and became stuck at the lad.No snaring was required, everything was pulled out together as a unit.A new abbott nc balloon was used to complete the procedure.There were no adverse patient effects and there was no clinically significant delay in the procedure.No additional information was provided.
 
Event or Problem Description
It was reported that the patient presented with a st elevated myocardial infarction (stemi) and the procedure was to treat the left anterior descending (lad) coronary artery.The 4.0x8 mm trek balloon dilatation catheter (bdc) separated and the distal portion remained in the anatomy.A snare was used to retrieve the separated portion.There were no adverse patient sequela.Subsequent to the initially filed report it was reported the vessel was severely calcified and moderately tortuous.The balloon was inflated once and ruptured at 5 atmospheres and then during removal there was resistance with the anatomy and force was applied.Seven mm of the distal shaft and the distal half of the balloon separated and became stuck at the lad.No snaring was required, everything was pulled out together as a unit.A new abbott nc balloon was used to complete the procedure.There were no adverse patient effects and there was no clinically significant delay in the procedure.Returned device analysis identified a portion of the balloon was separated and not returned.Therefore, there is the potential the separated portion remains in the patient.Subsequent to the initially filed reports a medwatch was received which states: describe the event or problem: patient was brought to cardiac cath lab (ccl) from emergency department (ed) in an emergent setting.Verbal consent was obtained.Patient explained of all risks and agreed to proceed.Per doctor's notes: post-intervention with drug eluting stent (des), a non-compliant (nc) balloon was inserted.During inflation this balloon ruptured and ended up migrating into the proximal-mid left anterior descending artery (lad), and required retrieval via guideliner and balloon with pullback, which was performed successfully by trapping this ruptured balloon.Per registered nurse (rn) report: product: abbott non-compliant coronary dilation catheter, size 4.0 x 8.0 mm.Balloon was being inflated in coronary artery and ruptured during inflation.Balloon was well below the rate of burst pressure and device snapped off at the shaft at the midpoint of the balloon.Approximately 7mm of the distal shaft and the distal half of the balloon broke off and was stuck in the left anterior descending artery.Pieces were safely retrieved, and the case finished without patient harm.No additional information was provided.
 
Additional Manufacturer Narrative
A visual inspection was performed on the returned device.The reported balloon rupture and separation were confirmed.The reported difficulty to remove could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.There was no damage noted to the balloon dilatation catheter (bdc) during inspection prior to use or leak noted during preparation, which suggests a product quality issue did not contribute to the reported difficulties.Based on the reported information, it is likely that the balloon interaction with the heavily calcified anatomy such that the balloon became damaged and subsequently ruptured during inflation.The difficulty reported during removal was likely the result of the ruptured balloon material catching on the patient¿s heavily calcified anatomy and subsequently force had to be use and the balloon ultimately separated.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the combination of the ifu deviation and the reported difficulty removing the device contributed to the reported separation.Additional treatment was performed, and the separated pieces were safely retrieved.The investigation determined the reported balloon rupture, difficulty removing the device, and unexpected medical intervention appear to be related to operational context.The reported separation appears to be related to use error/operational context.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.B5: describe event or problem, patient relevant medical history, relevant labs/test data: updated.H6: medical device problem codes 1546, 1528, 2017 added.H6: health effect - clinical code updated from 2687 to 4582.H6: health effect - impact code updated from 4614 to 4641.H6: medical device problem code 2017/excessive force.Attachment medwatch uf/importer report #(b)(4).

Brand Name
NC TREK RX CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18465601
Report Number2024168-2024-00315
Device Sequence Number7066426
Product Code LOX
UDI-Device Identifier08717648152054
UDI-Public(01)08717648152054(17)260131(10)30223G1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2026
Device Catalogue Number1012453-08
Device Lot Number30223G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/15/2023
Supplement Date Received by Manufacturer01/16/2024
02/14/2024
04/26/2024
Initial Report FDA Received Date01/08/2024
Supplement Report FDA Received Date02/07/2024
03/04/2024
05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexFemale
Patient Weight98 KG
Patient RaceWhite